Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 207, NWS Blacksburg, VA

July 3, 2012Alleghany County, Ashe County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 3, 2012, 12:39 PM EDT for Alleghany County, Ashe County, Wilkes County, North Carolina. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2012, 12:39 PM EDT (16:39 UTC)
Expired
Jul 3, 2012, 1:45 PM EDT
In force
66 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, NC, Ashe County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 12:55 PM EDTTSTM WND DMG4 Sse Glendale Springs, NCTREES DOWN ALONG ROUTE 16
Jul 3, 12:55 PM EDTHAIL 14 Se Glendale Springs, NCWATER FALL ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

681 
WUUS51 KRNK 031639
SVRRNK
NCC005-009-193-031745-
/O.NEW.KRNK.SV.W.0207.120703T1639Z-120703T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 PM EDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHEASTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA
  WESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 145 PM EDT.

* AT 1237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR WILBAR...AND MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SUMMIT...
  WILBAR...
  MC GRADY...
  HALLS MILLS...
  MULBERRY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3611 8145 3618 8148 3621 8146 3625 8149
      3644 8119 3633 8102 3608 8136
TIME...MOT...LOC 1640Z 305DEG 5KT 3629 8131

$$
3 follow-up statements
410 
WWUS51 KRNK 031650
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1250 PM EDT TUE JUL 3 2012

NCC005-009-031659-
/O.CAN.KRNK.SV.W.0207.000000T0000Z-120703T1745Z/
ALLEGHANY NC-ASHE NC-
1250 PM EDT TUE JUL 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ALLEGHANY AND
SOUTHEASTERN ASHE COUNTIES IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3611 8145 3618 8148 3620 8146 3623 8148
      3625 8147 3626 8144 3629 8141 3628 8137
      3632 8136 3636 8129 3637 8124 3641 8118
      3633 8102 3608 8136
TIME...MOT...LOC 1649Z 305DEG 5KT 3628 8130

$$

NCC193-031745-
/O.CON.KRNK.SV.W.0207.000000T0000Z-120703T1745Z/
WILKES NC-
1250 PM EDT TUE JUL 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR WESTERN WILKES COUNTY...

AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR WILBAR...NEARLY STATIONARY.

VERY HEAVY RAINFALL IS ASSOCIATED WITH THIS STORM. ONE TO TWO INCHES 
OF RAIN COULD FALL IN LITTLE MORE THAN 30 MINUTES.

LOCATIONS IMPACTED INCLUDE...
  WILBAR...
  MC GRADY...
  HALLS MILLS...
  MULBERRY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3611 8145 3618 8148 3620 8146 3623 8148
      3625 8147 3626 8144 3629 8141 3628 8137
      3632 8136 3636 8129 3637 8124 3641 8118
      3633 8102 3608 8136
TIME...MOT...LOC 1649Z 305DEG 5KT 3628 8130

$$
446 
WWUS51 KRNK 031738
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT TUE JUL 3 2012

NCC193-031745-
/O.CON.KRNK.SV.W.0207.000000T0000Z-120703T1745Z/
WILKES NC-
138 PM EDT TUE JUL 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR WESTERN WILKES COUNTY...

AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MILLERS CREEK...OR NEAR WILBAR...MOVING SOUTHEAST AT 10
MPH.

LOCATIONS IMPACTED INCLUDE...
  WILBAR...
  MILLERS CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3611 8145 3618 8148 3620 8146 3623 8148
      3625 8147 3626 8144 3629 8141 3628 8137
      3632 8136 3636 8129 3637 8124 3641 8118
      3633 8102 3608 8136
TIME...MOT...LOC 1738Z 296DEG 10KT 3619 8128

$$
213 
WWUS51 KRNK 031744
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
144 PM EDT TUE JUL 3 2012

NCC193-031755-
/O.EXP.KRNK.SV.W.0207.000000T0000Z-120703T1745Z/
WILKES NC-
144 PM EDT TUE JUL 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WILKES COUNTY EXPIRES
AT 145 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3611 8145 3618 8148 3620 8146 3623 8148
      3625 8147 3626 8144 3629 8141 3628 8137
      3632 8136 3636 8129 3637 8124 3641 8118
      3633 8102 3608 8136
TIME...MOT...LOC 1745Z 296DEG 10KT 3618 8126

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:58 AM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 3, 10:58 AM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1058 AM EDT TUE JUL 3 2012

.SYNOPSIS...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE THE DOMINANT WEATHER
FEATURE FROM THE CENTRAL PLAINS THROUGH THE SOUTHEAST TODAY.
HOWEVER...WILL BE KEEPING AN EYE ON A WEAKNESS IN THE RIDGE MOVING
INTO OUR AREA FROM THE LOWER OHIO RIVER VALLEY THIS EVENING...
WHICH WILL SUPPORT AFTERNOON AND EVENING SHOWER AND THUNDERSTORM
ACTIVITY...MORE SO ACROSS THE MOUNTAINS.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 1053 SM EDT TUESDAY...

LOCAL AND LARGE SCALE MODELS FOCUSING ON STORM DEVELOPMENT ALONG
THE BLUE THROUGH NW NC AND EXTREME SW VA THIS AFTERNOON. INCREASED
POPS IN THESE AREAS TO INDICATE BEST CHC FOR DEVELOPMENT LATE THIS
AFTERNOON INTO EARLY EVENING. ALSO...SOME DEVELOPMENT ALBEIT WEAK
ACROSS CENTRAL KY...MAY EJECT AN OUTFLOW BOUNDARY LATER TODAY
WHICH MAY BE THE CATALYST FOR DEVELOPMENT ACROSS THE CWA. APPEARS
AS THOUGH A WEAK DISTURBANCE WILL MOVE ACROSS THE TN RIVER VALLEY
TODAY...ANOTHER REASON FOR STORMS TO SPREAD ACROSS WEST VA AND
EVENTUALLY SW VA LATE THIS AFTERNOON. ENOUGH INSTABILITY LATE THIS
AFTERNOON AND EVENING FOR SEVERE STORMS AGAIN. CONSIDERING CLOUD
FREE SKY AND WARM START THIS MORNING RAISED MAX TEMPS A FEW
DEGREES.

AS OF 740 AM EDT TUESDAY...

A FEW SHRA BEGINNING TO POP UP IN THE HIGHER ELEVATIONS OF
GREENBRIER COUNTY WV AND NEARBY NICHOLAS COUNTY. THIS SHOULD BE THE
FAVORED AREA FOR INITIAL CONVECTION TODAY AS NEXT NW FLOW SHORT WAVE
APPROACHES FROM THE OH VALLEY...WITH ACTIVITY GRADUALLY
SPREADING/DEVELOPING SE INTO SW VA AROUND 18Z. INCREASED NEAR TERM
POPS 12Z-15Z TO ACCOUNT FOR THIS NEW DEVELOPMENT. TEMPS/DEWPOINTS
APPEAR ON TRACK...SO NO SIGNIFICANT CHANGES NEEDED THERE.
OTHERWISE...FORECAST REMAINS ON TRACK.

AS OF 345 AM EDT TUESDAY...

SURFACE OBSERVATIONS INDICATE TEMPERATURES ACROSS MUCH OF THE AREA
ARE FALLING TO NEAR SATURATION...AND THAT LIGHT FOG IS FORMING
ACROSS AREAS WHERE HEAVY RAIN FELL LAST NIGHT. HOWEVER...MID AND
HIGH CLOUDS DO NOT APPEAR TO BE IN ANY HURRY TO EXIT FROM THE
SOUTHERN HALF OF OUR AREA...AND BELIEVE ANY DENSE FOG WHICH
DEVELOPS ACROSS THE FORECAST AREA WILL BE ISOLATED AT BEST...IF
AT ALL.

WILL BE LOOKING AT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
DEVELOPING MAINLY ACROSS THE MOUNTAINS EARLY THIS AFTERNOON THANKS
TO INSTABILITY FROM A LEE SIDE TROUGH STRETCHING ALONG THE EAST
SIDE OF THE APPALACHIAN...WITH SUPPORT FROM A WEAKNESS IN THE
UPPER LEVEL RIDGE MOVING IN FROM THE LOWER OHIO RIVER VALLEY.
BELIEVE THE SHOWERS AND THUNDERSTORMS WHICH DEVELOP TODAY WILL BE
MORE OF THE PULSE VARIETY AS OPPOSED TO THE STRONG LINES OF STORMS
WE SAW OVER THE WEEKEND. MODEL FORECAST SOUNDINGS INDICATE THAT A
FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH LOCALLY
STRONG WINDS AS THE MAIN THREAT...ALTHOUGH LARGE HAIL CANNOT BE
RULED OUT. IN ANY EVENT...BOTH COVERAGE AND INTENSITY OF THESE
STORMS SHOULD DECREASE AFTER SUNSET...ALTHOUGH WOULD NOT BE
SURPRISED IN A FEW STORMS LINGER INTO THE EARLY MORNING HOURS OF
WEDNESDAY.

THE OTHER CONCERN FOR TODAY WILL BE HOW HIGH TEMPERATURES BECOME.
BELIEVE THERE IS STILL SUFFICIENT SOIL MOISTURE LEFT OVER FROM
SUNDAY NIGHTS LINE OF THUNDERSTORMS TO HOLD HIGH TEMPERATURES A
DEGREE OR TWO BELOW MAV MODEL GUIDANCE FOR LOCATIONS SOUTH OF A
LINE FROM NEAR BLUEFIELD WEST VIRGINIA THROUGH DANVILLE VIRGINIA.
AS ALREADY MENTIONED...CLOUD COVER REMAINS THICK ACROSS THAT SAME
AREA THIS MORNING...ALTHOUGH MODELS DO NOT APPEAR OPTIMISTIC THAT
THESE CLOUDS WILL LINGER MUCH PAST LATE MORNING. STUCK PRETTY
CLOSE TO MODEL GUIDANCE FOR HIGH TEMPERATURES FURTHER NORTH.

AS SUCH...TEMPERATURES ACROSS THE PIEDMONTS WILL PUSH INTO THE MID
TO UPPER 90S DURING THE AFTERNOON...RAISING THE HEAT INDEX TO
NEAR 100 DEGREES FOR AN HOUR OR TWO ACROSS THE EASTERNMOST TIER OF
COUNTIES IN OUR FORECAST AREA. HOT...BUT NEITHER HOT ENOUGH OR FOR
LONG ENOUGH TO SUPPORT ISSUING A HEAT ADVISORY FOR TODAY.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY NIGHT/...
AS OF 400 AM EDT TUESDAY...

OVERALL SYNOPTIC PATTERN WILL CHANGE VERY LITTLE THROUGH THE SHORT
TERM...WITH STRONG UPPER RIDGE REAMPLIFYING ACROSS THE MIDWEST...BUT
MAINTAINING A SIGNIFICANT HOLD ON THE WEATHER ACROSS THE SOUTHERN
APPALACHIANS AND SOUTHEAST U.S. MAIN CONCERN THROUGH THE SHORT TERM
WILL BE CONTINUED THREAT OF CONVECTION FROM UNSTABLE NORTHWEST FLOW
AND EMBEDDED SHORT WAVES. MODELS IN GENERAL CONSENSUS OF A FAIRLY
SIGNIFICANT SHORT WAVE TRAVERSING THE AREA FROM NW-SE TUE
NIGHT/WED...BEFORE THE MIDWEST UPPER RIDGE EXPANDS EASTWARD ACROSS
THE CENTRAL/SOUTHERN APPALACHIANS. OVERALL...THE PATTERN...AT LEAST
INITIALLY...BECOMES LESS FAVORABLE FOR MCS TYPE CONVECTION TO IMPACT
THE CWA...FAVORING MORE OF THE DIURNAL PULSE...MULTI-CELL CONVECTIVE
ACTIVITY. THIS WILL BE THE RESULT OF MORE NORTHERN FLOW ALOFT...AND
THE BEST GRADIENT AND COLD POCKET ALOFT SHIFTING NE TOWARD NY/PA/NEW
ENGLAND. THIS CERTAINLY APPEARS TO BE THE CASE WED...WITH ANY
POTENTIAL MCS DISSIPATING ACROSS THE REGION EARLY WED IN THE EVENT
THAT SUCH OCCURS TUE NIGHT. WITH THE UPPER RIDGE THEN EXPANDING
EASTWARD ACROSS THE REGION...500MB HEIGHTS RISING...500MB TEMPS
RISING FROM CURRENT -8C TO -10C READINGS TOWARD -5C...UPPER FLOW
BECOMING N-NE...CONDITIONS BECOME FAR LESS THAN IDEAL FOR CONVECTIVE
ACTIVITY. IN ADDITION...LOW-LEVEL DRYING INDICATED FROM THE
MID-ATLANTIC. THIS WILL LIMIT CONVECTIVE CHCS TO MAINLY DIURNAL
ISOLD-SCT ACTIVITY...FAVORING THE UPSLOPE AREAS OF THE BLUE RIDGE
AND ALLEGHANYS...ESPECIALLY ACROSS FAR SW VA/NW NC.

TEMPS THROUGH THE SHORT TERM WILL REMAIN HOT...ALBEIT NOT AT THE
RECORD LEVELS WE SAW IN RECENT DAYS. UNFORTUNATELY...850MB TEMPS
HOVER IN THE +20C TO +22C RANGE THROUGHOUT THE SHORT TERM OFFERING
ONLY MINOR COOLING FROM THE RECENT RECORD HIGH TEMPS. AT THIS
POINT...WED WOULD APPEAR TO BE THE COOLEST DAY WITHIN THE SHORT TERM
AS MORNING CONVECTIVE DEBRIS AND AFTERNOON SHRA/TSRA ACTIVITY WILL
LIMIT HEATING. FOR THU-FRI...ADDITIONAL INSOLATION AND INCREASING
HEIGHTS/TEMPS ALOFT AS THE MID-LEVEL RIDGE EXPANDS EASTWARD FROM THE
MIDWEST WILL PUSH TEMPS TO WELL ABOVE NORMAL LEVELS AGAIN...WITH MID
TO UPPER 90S PIEDMONT AND MOSTLY 80S MOUNTAINS. TEMPS AT NIGHT WILL
REMAIN WARM/MUGGY AND ABOVE SEASONAL NORMALS AS WELL.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 400 AM EDT TUESDAY...

THERE IS HOPE IN THE LONG TERM PERIODS FOR A GRADUAL COOLING TREND
AS THE HUDSON BAY POLAR VORTEX AMPLIFIES IN RESPONSE TO A
RETROGRADING AND BUILDING WESTERN U.S. RIDGE. THIS WILL ALLOW A
WEST-EAST ORIENTED FRONT TO SAG SOUTHWARD THROUGH THE REGION DURING
THE WEEKEND. THE BIG QUESTION...AS IS ALWAYS THE CASE AT THIS TIME
OF THE YEAR...IS HOW FAR SOUTH THIS FRONT WILL DRIFT BEFORE
STALLING. LONG RANGE MODELS ARE IN GOOD AGREEMENT ON THE FRONT
MAKING INTO AT LEAST TO THE SOUTHERN BORDER OF OUR CWA BY
SAT/SUN...BUT BEYOND THAT DISAGREE ON THE AMOUNT OF SOUTHWARD
PROGRESS. THE GFS DEPICTS A STRONGER AREA OF CANADIAN HIGH PRESSURE
BEHIND THE FRONT AND A STRONGER CENTRAL/WESTERN U.S. RIDGE...HENCE
STRONGER NORTHERLY FLOW ALOFT HELPING TO PUSH THE FRONT AND
ASSOCIATED CONVECTIVE ACTIVITY SOUTHWARD INTO GA/SC. HOWEVER...THE
ECMWF BUILDS A BROAD UPPER RIDGE ACROSS THE SE STATES DURING THIS
TIME FRAME AND STALLS THE FRONT THROUGH THE SOUTHERN PART OF OUR
CWA. THIS LEAVES THE DOOR OPEN FOR CONTINUED CONVECTION...ESPECIALLY
ACROSS OUR NC COUNTIES. I TEND TO FAVOR THE ECMWF SOLUTION GIVEN THE
RECENT TRENDS WITH THE UPPER HIGH. IN ANY EVENT...ALL LONG RANGE
MODELS INDICATE THE POTENTIAL FOR STRONGER NW FLOW ALOFT DEVELOPING
ACROSS THE REGION TOWARD THE LATER EXTENDED PERIODS...HENCE AN
INCREASED THREAT OF ASSOCIATED CONVECTIVE COMPLEXES AFFECTING THE
REGION. CONSIDERING ALL OF THESE FACTORS...WILL EXPECT INCREASED
CONVECTION FROM N-S SAT-SUN IN ASSOCIATION WITH THE FRONT...WITH THE
BETTER CONVECTIVE COVERAGE SHIFTING SOUTH INTO THE NC/SW-SC VA
COUNTIES SUN-MON. THE SEVERE THREAT SHOULD BE LIMITED BY VERY WARM
TEMPS ALOFT...-4 TO -5C AT 500MB AND LESS FAVORABLE FLOW ALOFT...AT
LEAST INITIALLY.

TEMPS WILL MODERATE SOME THROUGH THE LONG RANGE PERIODS FROM
NORTHERLY FLOW ALOFT...THE FRONTAL PASSAGE...AND ASSOCIATED
CONVECTIVE CLOUD COVER. EXPECT MAX TEMPS TO DROP CLOSER TO NORMAL
VALUES...BUT OVERALL REMAIN 5-10 DEGREES ABOVE NORMAL THROUGHOUT THE
ENTIRE PERIOD.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
AS OF 745 AM EDT TUESDAY...

AGAIN MAIN CONCERN TODAY WILL BE AFTERNOON/NIGHTTIME CONVECTION.
WOULD EXPECT MORE WIDESPREAD ACTIVITY LATER TODAY THAN WE SAW WITH
THE LULL IN CONVECTIVE ACTIVITY MONDAY BETWEEN SHORT WAVES. A FAIRLY
HEALTHY SHORT WAVE IS MOVING SE FROM THE OH VALLEY AND WILL REACH
THE RNK CWA IN THE 22Z-12Z TIME FRAME FROM NW-SE. AT THIS
POINT...FEEL ANY SIGNIFICANT MCS WILL TRACK WELL N-NE OF THE
CWA...BUT INSTABILITY AND MOISTURE ALONG WITH DYNAMICS FROM NW FLOW
SHORT WAVE WILL BE MORE THAN SUFFICIENT TO SUPPORT CONVECTIVE
DEVELOPMENT THIS AFTERNOON. ALREADY SEEING A FEW SHRA DEVELOPING
NEAR LWB...AND WOULD EXPECT ACTIVITY TO FAVOR THE WV AIRPORTS
FIRST...THEN SPREAD TOWARD BCB/RNK BY MID-LATE AFTERNOON...THEN
CONGEAL INTO A MORE ORGANIZED AREA OF TSRA TOWARD 06Z AND PROGRESS
SE TOWARD LYH AND DAN. OTHERWISE...EXPECT VFR CIGS/VSBYS EXCEPT FOR
AREAS OF MVFR BR WED MORNING...ESPECIALLY LWB-BLF WHERE RAIN SHOULD
BE MOST SIGNIFICANT TODAY/TONIGHT. WINDS FAVORING WNW THROUGH THE
PERIOD WITH SPEEDS 5-7KTS OR LESS.

AS OF 200 AM EDT TUESDAY...

RADAR INDICATES ALL CONVECTION HAS DISSIPATED FOR THE EVENING
ACROSS OUR AREA...AND BASICALLY LOOKING AT MAINLY VFR CONDITIONS
THIS MORNING AS A LAYER OF MID AND HIGH CLOUDS BLANKETS MUCH OF
THE FORECAST REGION. STILL PRETTY WARM OUT THERE...HOWEVER
TEMPERATURES ARE GRADUALLY COOLING TO NEAR SATURATION...AND EXPECT
TO SEE PATCHES OF FOG DEVELOP AS WE APPROACH SUNRISE. WITH LESS
CLOUD COVER OVER LWB...EXPECT VISIBILITIES THERE TO FALL TO AROUND
A HALF MILE BY 03/09Z.

EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP DURING THE EARLY
AFTERNOON TODAY...MAINLY ACROSS THE MOUNTAINS...AS A TROUGH DEVELOPS
ALONG THE EASTERN FACE OF THE APPALACHIANS...SUPPORTED BY A WEAKNESS
IN THE UPPER LEVEL RIDGE APPROACHING FROM THE OHIO RIVER VALLEY.
WITH DEWPOINTS IN THE MID AND UPPER 60S ACROSS THE MOUNTAINS...
BELIEVE COVERAGE OF THUNDERSTORM ACTIVITY WILL BE ENOUGH THAT AM
NOW MORE COMFORTABLE PUTTING MENTION OF TSRA IN THE TAFS FOR
BLF...LWB...BCB AND ROA. FURTHER EAST...MAY SEE A FEW CB...BUT
COVERAGE OF CONVECTION WILL BE MORE ISOLATED. AT ANY RATE...
THUNDERSTORM ACTIVITY TODAY IS EXPECTED TO BE MORE OF THE POPCORN
VARIETY...A FEW OF WHICH MAY BECOME LOCALLY STRONG...AND DO NOT
EXPECT ANY ORGANIZED LINES OF STORMS TO DEVELOP SUCH AS THOSE
WHICH OCCURRED OVER THE WEEKEND.

WILL BE LOOKING AT A SIMILAR PATTERN FROM WEDNESDAY INTO THE
WEEKEND...WITH SHOWERS AND THUNDERSTORMS DEVELOPING WITH DAYTIME
HEATING...AND GRADUALLY DIMINISHING AFTER SUNSET AS HEATING ENDS.
THE OTHER CONCERN WILL BE PATCHES OF FOG DEVELOPING DURING THE
EARLY MORNING HOURS...ESPECIALLY IN THE RIVER VALLEYS OF THE
MOUNTAINS AND ACROSS AREAS WHICH RECEIVED SIGNIFICANT RAINFALL
DURING THE PREVIOUS TWENTY FOUR HOUR PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...KM/NF
SHORT TERM...RAB
LONG TERM...PW/RAB
AVIATION...NF
Hazardous weather outlook, Jul 3, 4:50 AM EDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 AM EDT TUE JUL 3 2012

NCZ003>006-020-VAZ032>035-043>047-058-059-040900-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
450 AM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE
PERIOD...MAINLY DURING THE AFTERNOON AND EVENING HOURS. AT THIS
TIME...THE MOST SIGNIFICANT THREAT FOR SEVERE THUNDERSTORMS WITH
DAMAGING WINDS WOULD BE SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>045-040900-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
450 AM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS
THIS AFTERNOON AND EVENING...A FEW OF WHICH MAY BECOME STRONG TO
SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY STRONG
WINDS...ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE
PERIOD...MAINLY DURING THE AFTERNOON AND EVENING HOURS. AT THIS
TIME...THE MOST SIGNIFICANT THREAT FOR SEVERE THUNDERSTORMS WITH
DAMAGING WINDS WOULD BE SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 3, 10:35 AM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 AM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     BOONES MILL             37.12N 79.95W
06/29/2012                   FRANKLIN           VA   EMERGENCY MNGR

            APPOX 200 REPORTS OF DOWNED TREES AND POWERLINES
            COUNTYWIDE BETWEEN 915 PM AND 1000 PM. 1 MOBILE HOME WITH
            HEAVY DAMAGE...TREE CUT HOME IN HALF. SEVERAL OTHER HOMES
            WITH MINOR TO MODERATE DAMAGE ACROSS THE NORTHERN PART OF
            THE COUNTY FROM BOONES MILL TO BURNT CHIMNEY AND SMITH
            MOUNTAIN LAKE AREAS...DAMAGE ESTIMATES UNKNOWN AT THIS
            TIME.

0915 PM     TSTM WND DMG     BOONES MILL             37.12N 79.95W
06/29/2012                   FRANKLIN           VA   EMERGENCY MNGR

            *** 1 FATAL *** TREE FELL ON VFD FIREFIGHTER IN LINE OF
            DUTY RESPONDING TO A CALL AND CRUSHED HIM IN HIS
            VEHICLE...AGE 54. CRITICALLY INJ...PASSED AWAY JULY 2.

0940 PM     TSTM WND DMG     MARTINSVILLE CITY       36.68N 79.87W
06/29/2012                   CITY OF MARTINSVIL VA   EMERGENCY MNGR

            400 REPORTS OF TREES AND POWERLINES DOWN ACROSS HENRY
            COUNTY AND THE CITY OF MARTINESVILLE. SOME VEHICLES AND
            PERSONAL PROPERTY DAMAGED...OVERALL SCOPE OF DAMAGE
            UNKNOWN. DAMAGE BEGAN NW PART OF COUNTY AROUND 940 PM AND
            CONTINUED UNTIL STORMS EXITED COUNTY AROUND 1015 PM.
            10,000 CUSTOMERS WITHOUT POWER AFTER THE EVENT. BETWEEN
            3,000 AND 4,000 STILL WITHOUT POWER 3 DAYS LATER.

1000 PM     TSTM WND DMG     WENTWORTH               36.40N 79.77W
06/29/2012                   ROCKINGHAM         NC   EMERGENCY MNGR

            151 REPORTS OF TREES AND POWERLINES DOWN ACROSS THE
            COUNTY FROM THUNDERSTORM GUST FRONT WHICH ENTERED THE
            COUNTY AT 1000 PM AND EXITED COUNTY AT 1030 PM. 1 TREE
            FELL ON A HOUSE IN EDEN.

1000 PM     TSTM WND DMG     HALIFAX                 36.77N 78.93W
06/29/2012                   HALIFAX            VA   911 CALL CENTER

            APPOX. 100 REPORTS OF TREES AND POWERLINES DOWN BETWEEN
            1000 PM AND 1050 PM.

1000 PM     TSTM WND DMG     CHARLOTTE COURT HOUSE   37.05N 78.63W
06/29/2012                   CHARLOTTE          VA   EMERGENCY MNGR

            50-75 REPORTS OF DOWNED TREES AND POWERLINES ACROSS THE
            COUNTY BETWEEN 1000 PM AND 1050 PM. HARDEST HIT AREA WAS
            ASPEN...IN THE WESTERN PART OF THE COUNTY. COUPLE REPORTS
            OF TREES ON VEHICLES...1 IN ASPEN AND 1 IN KEYSVILLE.

1003 PM     TSTM WND DMG     1 W DANVILLE CITY       36.58N 79.44W
06/29/2012                   CITY OF DANVILLE   VA   EMERGENCY MNGR

            *** 1 INJ *** MULTIPLE REPORTS OF LARGE TREES DOWN ALONG
            WEST MAIN STREET AND WINDSOR HEIGHTS SUBDIVISION. PERSON
            INJURED BY FALLING TREE LIMB...FELL ON PERSONS ARM.

1015 PM     TSTM WND DMG     YANCEYVILLE             36.41N 79.34W
06/29/2012                   CASWELL            NC   EMERGENCY MNGR

            20 REPORTS OF DOWNED TREES ON ROADS AND 2 REPORTS OF
            TREES ON VEHICLES PER THUNDERSTORM GUST FRONT WHICH
            ENTERED THE COUNTY AT 1015 PM AND EXITED THE COUNTY AT
            1045 PM.

&&

11
Local storm report, Jul 3, 11:24 AM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 AM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     3 W STUART              36.64N 80.34W
06/30/2012                   PATRICK            VA   PUBLIC

            NUMEROUS LARGE LIMBS DOWN ON ROBYNS ROAD. QUARTER SIZE
            HAIL FELL FOR 15 MINUTES DESTROYING TOMATO PLANTS.

&&

HYSELL
Local storm report, Jul 3, 11:41 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1141 AM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     6 WNW HILLSVILLE        36.80N 80.83W
07/01/2012                   CARROLL            VA   PUBLIC

            4 TREES FELL ON 3 CARS.

&&

KM
Local storm report, Jul 3, 11:42 AM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1142 AM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     5 NE WALNUT COVE        36.34N 80.06W
06/30/2012                   STOKES             NC   PUBLIC

            SEVERAL LARGE TREE LIBMS BLOWN DOWN ON LUTHER WILLIAMS
            ROAD. NICKEL SIZE HAIL ALSO FELL.

&&

HYSELL
Special weather statement, Jul 3, 12:24 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1224 PM EDT TUE JUL 3 2012

NCZ001-019-031700-
ASHE NC-WILKES NC-
1224 PM EDT TUE JUL 3 2012

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT ASHE AND WILKES
COUNTIES...

AT 1219 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WILBAR...
MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR WILBAR AROUND 1230 PM...HALLS MILLS AROUND
1240 PM...HALLS MILLS AROUND 1245 PM AND MAPLE SPRINGS AROUND 1255
PM.

LAT...LON 3620 8147 3624 8147 3626 8153 3641 8129
      3638 8124 3637 8125 3637 8123 3631 8113
      3616 8141
Local storm report, Jul 3, 12:33 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1233 PM EDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     JONESVILLE              36.23N 80.84W
07/02/2012                   YADKIN             NC   EMERGENCY MNGR

            SCATTERED REPORTS OF DOWNED TREES ALONG HIGHWAY 67 ACROSS
            THE NORTHERN PART OF THE COUNTY BETWEEN 115 AM AND 130
            AM. DIME SIZE HAIL ALSO OBSERVED WITH THESE STORMS.

0115 AM     TSTM WND DMG     FRANCISCO               36.50N 80.37W
07/02/2012                   STOKES             NC   EMERGENCY MNGR

            8 REPORTS OF TREES DOWN IN THE NORTHWEST PART OF THE
            COUNTY NEAR WESTFIELD AND FRANCISCO.

1000 PM     TSTM WND DMG     SANDY RIDGE             36.50N 80.12W
06/29/2012                   STOKES             NC   EMERGENCY MNGR

            43 REPORTS OF TREES AND POWERLINES DOWN ACROSS THE COUNTY
            FROM THUNDERSTORM GUST FRONT WHICH CROSSED THE COUNTY
            BETWEEN 1000 AND 1030 PM. HEAVIEST DAMAGE WAS IN THE
            NORTHEAST PART OF THE COUNTY NEAR SANDY RIDGE.

0945 PM     TSTM WND DMG     6 E STUART              36.63N 80.18W
06/29/2012                   PATRICK            VA   911 CALL CENTER

            150 TO 175 CALLS OF TREES AND POWERLINES DOWN ACROSS THE
            COUNTY FROM A THUNDERSTORM GUST FRONT WHICH MOVED ACROSS
            THE COUNTY BETWEEN 930 AND 1000 PM. TREE FELL ON HOUSE
            CAUSING 20-30K IN DAMAGE IN PATRICK SPRINGS. A TREE ALSO
            FELL ON A CABIN CAUSING 5-10K IN DAMAGE.

0945 PM     TSTM WND DMG     STUART                  36.63N 80.28W
06/30/2012                   PATRICK            VA   911 CALL CENTER

            50 REPORTS OF TREES DOWN AND POWERLINES DOWN ACROSS THE
            SOUTHERN PART OF THE COUNTY...ALONG AND SOUTH OF HIGHWAY
            58 FROM STORMS WHICH PERSISTED OVER THE AREA FROM 815 TO
            1030 PM.

&&

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 12:24 PM EDTSpecial Weather StatementRNKWilkes36 min
Jul 3, 1:04 PM EDTAreal Flood AdvisoryRNKAshe, Wilkes3 hr
Jul 3, 1:17 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes58 min
Jul 3, 1:21 PM EDTFlash Flood WarningRNKAlleghany, Ashe, Surry, Watauga, Wilkes5 hr
Jul 3, 1:49 PM EDTSevere Thunderstorm WarningRNKSurry56 min
Jul 3, 2:38 PM EDTSevere Thunderstorm WarningRNKStokes, Surry53 min
Jul 3, 3:10 PM EDTSpecial Weather StatementRNKYadkin35 min
Jul 3, 3:39 PM EDTSevere Thunderstorm WarningRNKRockingham66 min
Jul 3, 4:15 PM EDTSevere Thunderstorm WarningRNKCaswell42 min
Jul 3, 4:19 PM EDTSpecial Weather StatementRNKAshe26 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.